The (Un)Rest Period

182ba4318100dde11b78cd9c7e753302_onedayatatime-success-one-day-at-a-time-clipart_1400-1400

My daily routine includes giving Sahil and Jaya their OIT dose. After they eat dinner they take their dose and then relax for the two hour rest period.   Their rest period is my period of unrest as I monitor them for any signs of an allergic reaction.

Since we started OIT in mid-February Sahil has occasionally complained of an acidic taste in his mouth.  We informed Dr Hanna at our appointment last week and she said we should monitor this as there are three possible reasons.

The first possibility is that the solution is very syrupy and sweet and this could cause the acidic after taste.

The second possibility is Gastroesophageal Reflux Disorder (GERD):

http://www.aaaai.org/conditions-and-treatments/related-conditions/gastroesophageal-reflux-disease

GERD is the return of the stomach contents in to the esophagus causing indigestion or “heartburn”.  I have read of many OIT patients experiencing GERD; they are prescribed antacids to alleviate the symptoms.

The third possibility is Eosinophilic Esophagitis (EoE):

http://www.aaaai.org/conditions-and-treatments/related-conditions/eosinophilic-esophagitis

EoE is a chronic gastrointestinal inflammatory condition which has developed in some OIT patients.  The condition usually resolves after eliminating the allergen again so those patients cannot usually continue with OIT.  EoE sufferers have a large number of a type of white blood cell known as eosinophils which can cause inflammation in the esophagus thus impeding the flow of food to the stomach.  Individuals with Asthma, Allergies, and Eczema usually have high amounts of Eosinophils and so are at risk for EoE regardless of OIT.

The symptoms of both GERD and EoE are similar and include regurgitation, difficulty swallowing, a burning sensation, nausea, vomiting and chest pain.

I have been researching both GERD and EoE because yesterday, Sahil complained of chest pain a few minutes after his dose.  I gave him a couple of glasses of water which alleviated the pain.  He then told me that he had experienced mild chest pain before – but this was the first time he told me because he said it felt worse than before.  I asked him to please let me know of any symptoms so we know if his body is adjusting to the peanut oral immunotherapy or not.  If symptoms persist, the doctor may ask him to down dose instead of continuing at the present dose.

Today, I gave him an early dinner and then his dose.  He did not experience any chest pain today.

I remain hopeful.

 

Advertisements

One Comment Add yours

  1. dhawan905gmailcom says:

    We are hopeful for you too!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s